More MS news articles for May 2002

Intravenous immunoglobulin increases risk of thrombotic events

http://bmj.com/cgi/content/full/324/7345/1056

BMJ 2002;324:1056 ( 4 May )
News roundup
Scott Gottlieb New York

S G Baxter Healthcare Corporation and the American Red Cross have issued joint warnings of a possible link between intravenous immunoglobulin and serious thrombotic events that could lead to chest pain, congestive heart failure, and myocardial infarctions in certain patients.

The two organisations have posted their warning on the website of the US Food and Drug Administration (http://www.fda.gov/medwatch/SAFETY/2002/safety02.htm#igiv). Baxter has also sent a warning letter to physicians.

Intravenous immunoglobulin consists of antibodies derived from pooled human plasma, which are stabilised with sugars or proteins, such as glucose, sucrose, or albumin. The product helps to fight infection in those with weakened immune systems and is commonly used in patients with HIV, hepatitis C, a bone marrow transplant, certain leukaemias, and neurological diseases such as Guillain-Barré syndrome, multifocal motor neuropathy, chronic inflammatory demyelinating polyneuropathy, and dermatomyositis.

Although the exact cause of the clot related problems is unknown, rapid infusion of intravenous immunoglobulin is considered a "possible risk factor," according to Baxter (which makes one product, Gammagard S/D) and the Red Cross (which distributes a second, Polygam S/D).

Statements advising caution in administering intravenous immunoglobulin to patients with cardiovascular disease or previous clot related problems have been added to the labelling of both products, and healthcare workers are being advised to evaluate carefully patients with risk factors such as coronary artery disease, hypertension, cerebrovascular disease, and diabetes.

It has long been known that treatment with intravenous immunoglobulin increases the viscosity of serum, especially in patients with high normal serum viscosity as a result of conditions such as cryoglobulinaemia, hypercholesterolaemia, or hypergammaglobulinaemia.

In the new warning letter sent to physicians, Baxter noted 28 studies published in the medical literature that describe the occurrence of thrombotic events in patients receiving intravenous immunoglobulin.

"From both the medical literature and our internal pharmacovigilance/quality assurance program, we continue to receive reports describing serious thrombotic (vascular occlusive) events possibly associated with the infusion of immune globulin intravenous," Baxter wrote in the letter.

"Our own recent analysis of serious adverse events reported via pharmacovigilance, has identified rapid infusion of immune globulin intravenous [IVIG] as a possible risk factor. For example, in one report researchers identify 89 adverse events associated with 341 rapid infusions of IVIG in 50 patients, 3.5% of which were considered 'major.' This amounted to a 'major' event in 11 out of 50 patients (22%)" (Neurology 2001;57:1699-701).

"It is these 'major' events, and their frequency, which is of concern to us," Baxter wrote, "as these events included chest pain, myocardial infarction, congestive cardiac failure, severe headache requiring hospitalisation, pulmonary embolism and transfusion related acute lung injury. These are serious events almost certainly directly related to the rapid infusion protocol (reaching as high as 800 ml/hour) in what is essentially an at-risk population."